Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you begin taking it. Can you expect to feel Nauseous or to have a dry mouth? There is a more severe possible side effect that you may not know about which is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s not completely clear how many drugs cause this problem, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should watch out for and why?

Some Facts About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? There are three different places certain drugs can damage your hearing:

  • The stria vascularis – Located in the cochlea, the stria vascularis produces endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps regulate balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, typically starting with high frequencies then escalating to include lower ones.

Certain drugs only cause tinnitus and others lead to loss of hearing. If you hear phantom sounds, that may be tinnitus and it usually shows up as:

  • Ringing
  • Thumping
  • A windy sound
  • Popping

When you discontinue the medication, the tinnitus generally stops. Unfortunately, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, are included on this list. The hearing problems induced by these medications are normally reversible when you quit taking them.

Antibiotics rank a close second for well known ototoxic drugs. Not all antibiotics are ototoxic, however. a few that aren’t which you may have heard of include:

  • Gentamycin
  • Vancomycin
  • Erythromycin

As with the painkillers, the problem goes away when you quit using the antibiotic. The standard list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Compounds That Trigger Tinnitus

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Caffeine
  • Marijuana
  • Tonic water

When you get up every morning and drink your morning coffee you expose your body to a substance that may cause tinnitus. The good news is it will go away once the drug leaves your system. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

The doctor will prescribe a lot less than the dose that will cause tinnitus.

What Are the Symptoms of Ototoxicity?

The symptoms of tinnitus differ depending on your ear health and which medication you get. Typically, you can anticipate anything from mildly annoying to totally incapacitating.

Look for:

  • Poor balance
  • Tinnitus
  • Blurring vision
  • Vomiting
  • Difficulty walking
  • Hearing loss on one or both sides

Get in touch with your physician if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you have the symptoms of ototoxicity. You should always take what your doctor recommends. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. Also, schedule a hearing test with a hearing care expert.